EconPapers    
Economics at your fingertips  
 

RIDING WITH THE FOUR HORSEMEN AND THE MULTIVARIATE NORMAL TEMPERED STABLE MODEL

Michele Leonardo Bianchi (), Gian Luca Tassinari () and Frank Fabozzi ()
Additional contact information
Michele Leonardo Bianchi: Regulation and Macroprudential Analysis Directorate, Bank of Italy, Via Milano 53, 00184 Rome, Italy
Gian Luca Tassinari: School of Economics, Management and Statistics, Alma Mater Studiorum, University of Bologna, Piazza Scaravilli, 2, 40126 Bologna, Italy

International Journal of Theoretical and Applied Finance (IJTAF), 2016, vol. 19, issue 04, 1-28

Abstract: In this paper, we study a model that captures four stylized facts about multivariate financial time series of equity returns: heavy tails, negative skew, asymmetric dependence, and volatility clustering (the four horsemen). The model is based on the multivariate normal tempered stable (MNTS) distribution, defined as the normal mean-variance mixture with a univariate tempered stable mixing distribution. To estimate the model, we propose a simple expectation–maximization maximum likelihood estimation procedure combined with the classical fast Fourier transform. The estimation algorithm is numerically reliable, and can be potentially used with a large number of assets. The method is applied to fit a five- and a 30-dimensional series of stock returns and to evaluate widely known portfolio risk measures. We analyzed the MNTS model with and without modeling the volatility clustering effect and compare the results with different models based on the multivariate normal and the multivariate generalized hyperbolic model.

Keywords: Normal mean-variance mixture; time-changed Brownian motion; multivariate non-Gaussian processes; expectation–maximization maximum likelihood; volatility clustering; portfolio risk measures (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S0219024916500278
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:ijtafx:v:19:y:2016:i:04:n:s0219024916500278

Ordering information: This journal article can be ordered from

DOI: 10.1142/S0219024916500278

Access Statistics for this article

International Journal of Theoretical and Applied Finance (IJTAF) is currently edited by L P Hughston

More articles in International Journal of Theoretical and Applied Finance (IJTAF) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2025-03-20
Handle: RePEc:wsi:ijtafx:v:19:y:2016:i:04:n:s0219024916500278